The latest updates on prescription drugs and ways to save from the GoodRx medical team

Could Your Meds Be Causing Diarrhea?

by Dr. Sharon Orrange on November 6, 2017 at 9:29 am

Most diarrhea will resolve within 24 to 48 hours—if it’s caused by viral gastroenteritis (a stomach bug) or food borne illness. If your diarrhea is hanging on and not resolving, take a look at your medications. It can be challenging to identify which medication may be causing drug-induced diarrhea, especially if you’re taking multiple medications. Here are some well-known offenders commonly associated with drug-induced diarrhea.

  • Antibiotics are a big one. They are associated with 25% of the cases of medication induced diarrhea. Though all antibiotics can cause diarrhea, it is more common with amoxicillin (Amoxil, and also in Augmentin); cephalosporins like cephalexin (Keflex), cefaclor (Ceclor), and cefdinir (Omnicef); and clindamycin (Cleocin).
  • Metformin (Glucophage) is used to treat diabetes. It has a number of actions within the gut that may lead to diarrhea—which should resolve a few days after taking it. Pro tip: the extended release metformin (metformin ER, Glucophage XR) has fewer gastrointestinal effects than the regular release.
  • Antidepressants. Diarrhea is a common side effect with certain kinds of antidepressants. The incidence of diarrhea is highest for sertraline (Zoloft) at 14%, followed by paroxetine (Paxil) at 8%. For other SSRI antidepressants like fluoxetine (Prozac), diarrhea occurs in 7% of folks taking it.
  • Beta blockers are medications that end in -ol used for the treatment of heart disease and high blood pressure. Common examples are metoprolol, atenolol, and carvedilol, where diarrhea is a known side effect in the first week of use. Diarrhea is seen in up to 12% of folks taking carvedilol.
  • ACE inhibitors and angiotensin receptor blockers (ARBS) are used to treat high blood pressure and heart failure, and all have diarrhea as a reported side effect. The ARB olmesartan (Benicar, Azor) is the biggest offender in this class of drugs and diarrhea can be severe and long lasting while you’re taking it. Others include ACE inhibitors lisinopril, benazepril, and enalapril, and ARBs losartan, irbesartan, and valsartan.
  • Stomach meds. H2 “acid” blockers like cimetidine (Tagamet) and ranitidine (Zantac), along with the proton pump inhibitors (PPIs) like omeprazole (Prilosec), pantoprazole (Protonix), and esomeprazole (Nexium) may cause diarrhea because they inhibit gastric acid secretion in the gut (they decrease the amount of stomach acid).
  • Digoxin is a medication used to control heart rate for people with atrial fibrillation. Digoxin inhibits ATPase, which affects the energy for the pump that regulates water and electrolyte transport, which may lead to diarrhea in folks taking it.
  • Colchicine for gout is a common cause of diarrhea and abdominal pain, shortly after taking it. The cause of the diarrhea here is similar to digoxin where ATPase—the same enzyme inhibited by colchicine—affects water and electrolyte balance in the gut.
  • Lithium. Diarrhea from Lithium usually occurs in the first 6 months of treatment and is seen in up to 10% of lithium-treated folks. Higher blood lithium levels (greater than 0.8 mEq/l) are associated with higher rates of diarrhea. Pro tip here is that rates of diarrhea are higher with sustained release lithium (lithium ER or Lithobid) than regular lithium.
  • Levothyroxine (Synthroid) is synthetic thyroid hormone used for the treatment of hypothyroidism. Some studies suggest levothyroxine and Synthroid may disrupt the gut flora, causing small bowel bacterial overgrowth and potentially diarrhea. The tricky thing here is to make sure you are not over-replaced (hyperthyroid) with too high of a dose leading to diarrhea.
  • Gemfibrozil (Lopid) and fenofibrate (Tricor) are used to lower triglycerides and raise HDL (the “good” cholesterol), and may lead to diarrhea by causing increased breakdown of fats.
  • Magnesium-containing antacids like Maalox, Mylanta, and Gaviscon cause diarrhea. Magnesium is an “osmotic” agent so it sucks water into the gut which may lead to diarrhea.
  • Vitamins like magnesium and vitamin C both pull water into the gut (they are osmotic agents), which may result in diarrhea.
  • NSAIDs like ibuprofen (Advil, Motrin) and naproxen (Aleve) may cause both constipation and diarrhea.

The diagnosis of medication-induced diarrhea often relies on the absence of other obvious causes or the rapid disappearance of the diarrhea after stopping the suspected drug. Worth looking at . . .

Dr O.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.